Funnel Cloud, Wilkin
- When
- July 9, 4:54 PM CST
- Where
- Wilkin County, 0.84 mi SW of Breckenridge
- Reported by
- Law Enforcement
- Coordinates
- 46.260, -96.590
The funnel was nearly overhead.
Temperatures were only in the mid 70s by late in the afternoon of July 9th. However, dew points were around 70 degrees with a surface low and several boundaries over southeast North Dakota into west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Temperatures were only in the mid 70s by late in the afternoon of July 9th. However, dew points were around 70 degrees with a surface low and several boundaries over southeast North Dakota into west central Minnesota. Thunderstorms formed over southeast North Dakota and tracked east-northeast into adjacent areas of west central Minnesota. These storms produced numerous tornado and funnel cloud reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 307 PM CDT Tue Jul 9 2019 .SHORT TERM...(This evening through Wednesday) Issued at 307 PM CDT Tue Jul 9 2019 Area of showers will continue to move northward through the region. Most areas have received 0.5 to 1.5 inches of rain from this recent period of rain. Not much if any lightning with this activity. The southern parts of the region are drying, with satellite showing a few breaks in the clouds. This brings up the next concern of storms across the southern forecast area. MLCAPE 1000-1500 J/KG along a surface boundary with adequate low level vorticity and effective shear around 30 knots. An ideal low topped supercell environment (see mesoscale discussion issued earlier). Tonight-Wednesday...Upper level low propagates eastward. Anticipate deformation band rain showers to move through the region by late tonight and into Wednesday, along with gusty northerly winds. High pressure moves in by later in the day on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 307 PM CDT Tue Jul 9 2019 Return flow on Thursday will bring warmer temperatures and increasing moisture again as surface high pressure retreats over Wisconsin. Expect breezy conditions as the pressure gradient begins to tighten up. Otherwise...some shower and storm activity will trigger ahead of the system. Behind the system...winds will become more northerly but only expecting slight cooling. Friday through Sunday will see a more progressive pattern as the mean jet position lays along the international border. A series of impulses will traverse the flow and bring additional chances for light precipitation. The next significant system to cross the region is forecast to be late Sunday into early Monday. Temperatures will rebound to above seasonal norms...with another batch of precipitation to accompany it...to end the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM CDT Tue Jul 9 2019 Most areas within the current area of showers IFR/MVFR. Expect some improvement once showers pass to the north, but this improvement will be relatively short-lived (especially closer to the International border). Winds become northwest by tomorrow morning and gusty. Best chance for a thunderstorm will be KFAR, although coverage will be isolated. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...TG LONG TERM...Hopkins AVIATION...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 341 PM CDT Tue Jul 9 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 341 PM CDT Tue Jul 9 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms this afternoon and early evening across southeast North Dakota and adjacent portions of Minnesota. Threats include hail up to 1.5 inches and wind gusts to 60 mph. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next main chances of thunderstorms will occur Thursday evening and again next Monday. The atmosphere is such so that it is possible strong or severe storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. dtr/TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
534 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 7 WSW WAHPETON 46.23N 96.75W
07/09/2019 Richland ND NWS EMPLOYEE
BRIEF TOUCHDOWN OBSERVED FROM INTERSTATE 29.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FUNNEL CLOUD 8 WSW WAHPETON 46.23N 96.76W
07/09/2019 Richland ND TRAINED SPOTTER
PERSISTENT FUNNEL OBSERVED SOUTH OF HIGHWAY 13 AND WEST
OF WAHPETON FROM A LOCATION OF ABOUT 173RD STREET AND HWY
13.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
542 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FUNNEL CLOUD 1 WSW WAHPETON 46.27N 96.63W
07/09/2019 Richland ND EMERGENCY MNGR
FUNNEL CLOUD VIEWED ABOUT 1 SW OF WAHPETON CITY LIMITS.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FUNNEL CLOUD 2 WNW FAIRMOUNT 46.07N 96.64W
07/09/2019 Richland ND EMERGENCY MNGR
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
551 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FUNNEL CLOUD 1 SW HICKSON 46.66N 96.82W
07/09/2019 Cass ND TRAINED SPOTTER
FUNNEL OVER THE I-29 EXIT NEAR HICKSON-OXBOW MOVING
NORTHEAST.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
553 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FUNNEL CLOUD 1 W WAHPETON 46.27N 96.63W
07/09/2019 Richland ND EMERGENCY MNGR
ONE FUNNEL CLOUD WEST SOUTHWEST OF WAHPETON AND A SECOND
FUNNEL NORTHWEST OF WAHPETON.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 152 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
5 tornado, 3 funnel cloud, 3 thunderstorm wind. Local standard time, as filed.
The funnel was nearly overhead.
Twin funnels moved across the Red River north of Breckenridge and produced at least one damaging touchdown path. This tornado was the second (2B) which formed in this cyclic series. It touched down near highway 75 and tracked northeast, breaking numerous large tree branches in shelterbelts along its path. One farmstead had a few ash and cottonwood trees snapped. Peak winds were estimated at 95 mph.
This tornado, the second tornado in this cyclic series (2A), made intermittent ground contact as it tracked northeast for about a half a mile, mainly over open fields. Peak winds were estimated at 75 mph.
This tornado is the third tornado (3B) that formed in a cyclic series. At one point it snapped several trees in a field shelterbelt. Peak winds were estimated at 105 mph.
This tornado was the third tornado (3A) in a cyclic series. It was likely a partially rain wrapped tornado as it tracked intermittently to the northeast. The tornado broke down numerous large tree branches along its path and cracked at least one power pole. Peak winds were estimated at 85 mph.
This tornado tracked intermittently for about two miles, ending in central Erhard Township. The tornado broke down numerous large tree branches in shelterbelts and tree claims along its path. An assortment of ash and elm trees were snapped in Erhard. Peak winds were estimated at 100 mph.
A wall cloud with a weak and diffuse funnel were reported.
A spruce tree was snapped at a farmstead south of highway 10.
A persistent wall cloud produced a brief funnel.
Strong winds rocked a vehicle. Small to medium sized branches littered the roadway and penny sized hail fell.
The wind gust was measured by a personal weather station. One mature tree was snapped in the yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828626, 828627, 828628, 828629, 828630, 828631, 828632, 828634, 828635, 828636, 828637.